Florida, 2009

Flooding in Florida, April 1 to 6, 2009

April 1 to 6, 2009 · NWS TAE · 3 events in 2 counties and zones

Repeated heavy rainfall caused additional areal and riverine flooding in portions of Washington, Madison and Wakulla counties during the first week of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$3.7 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Repeated heavy rainfall caused additional areal and riverine flooding in portions of Washington, Madison and Wakulla counties during the first week of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 31, 7:58 PM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 31, 7:58 PM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
958 PM EDT TUE MAR 31 2009

...MORE HEAVY RAINFALL AND SEVERE WEATHER ON THE WAY DURING THE NEXT
FEW DAYS...

.DISCUSSION...SEVERE THREAT IS JUST ABOUT OVER AND SEVERE
THUNDERSTORM WATCH 98 WILL BE ALLOWED TO EXPIRE AT 02Z FOR OUR ERN
FL BIG BEND ZONES. FOR THE BALANCE OF THE NIGHT...WE SHOULD CONTINUE
TO SEE RAIN FUNNELLING NEWD FROM THE GULF ACROSS MOST OF THE
FORECAST AREA. QPF DURING THE OVERNIGHT HOURS SHOULD BE IN THE
1-1.5 INCH RAIN AT RATES MUCH LESS THAN WE SAW DURING THE
CONVECTIVELY ACTIVE PART OF THE DAY. ONE POSSIBLE EXCEPTION IS THE
FL BIG BEND. KEEPING A WARY EYE ON A BAND OF HEAVIER RAIN OFFSHORE
THAT IS INCHING BACK TOWARD THE COAST. POPS WILL BE KEPT CATEGORICAL
FOR THE NIGHT RANGING FROM 100 SE TO 80 NW. THE FLOOD WATCH WILL BE
CONTINUED.

&&

.MARINE...WINDS AND SEAS WILL CONTINUE TO INCREASE OVER THE NEXT
COUPLE OF DAYS WITH EXERCISE CAUTION CONDITIONS FOR THE MOST PART.
THERE IS A GOOD POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS
DEVELOPING BY THU AFTERNOON.

&&

.AVIATION...AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THIS
TAF CYCLE. SCT TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL IMPACT ALL
TAF SITES. CIGS WILL BE PREVAILING AT MVFR LEVELS WITH IFR CIGS IN
SHOWERS AND STORMS. VSBYS WILL TEMPORARILY BE REDUCED TO LIFR LEVELS
IN THE HEAVIER SHOWERS AND STORMS. ANOTHER CONCERN WILL BE STRONG
AND GUSTY WINDS IN AND NEAR CONVECTION.

&&

.FIRE WEATHER...NO CONCERNS FOR THE NEXT SEVERAL DAYS WITH HIGH RAIN
CHANCES AND LOW LEVEL MOISTURE.

&&

.HYDROLOGY...MOST AREA RIVERS AND STREAMS HAVE CRESTED OR ARE
NEARING THE CREST FROM THE WEEKEND HEAVY RAINFALL. HOWEVER... A
LARGE SWATH OF 2-4 INCH RAINS WITH ISOLATED 5-INCH AMOUNTS OCCURRED
TODAY...WITH MAJOR ADDITIONAL RISES VERY LIKELY DURING THE NEXT
COUPLE OF DAYS. PLEASE SEE OUR LOCAL ADVANCED HYDROLOGICAL
PREDICTION SERVICE WEB PAGE AT...

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

KEEP IN MIND THAT THESE FORECASTS ONLY INCLUDE FUTURE QUANTITATIVE
RAINFALL FORECASTS FOR THE NEXT 24 HOURS...SO ONCE ALL IS SAID AND
DONE WITH FORECAST WIDESPREAD RAINFALL TOTALS OF 3 TO 5 INCHES
(ISOLATED 6 TO 8) STILL TO COME...THE ACTUAL CRESTS MAY BE
SIGNIFICANTLY HIGHER THAN CURRENTLY PREDICTED AT MANY RIVER FORECAST
POINTS. THEREFORE...ALL INTERESTS NEAR AREA RIVERS ARE URGED TO PAY
CLOSE ATTENTION TO THE LATEST FORECASTS FROM THE NATIONAL WEATHER
SERVICE ON THIS POTENTIALLY DANGEROUS SITUATION...AND FOLLOW THE
ADVICE OF LOCAL LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS
SHOULD EVACUATIONS BECOME NECESSARY.

&&

.PREV DISCUSSION...
530 PM EDT TUE MAR 31 2009

SHORT TERM...TONIGHT THROUGH THU NIGHT.
A LARGE AREA OF HEAVY SHOWERS...SOME SOME STRONG TO SEVERE
THUNDERSTORMS...AND ISOLATED TORNADOES ARE CONTINUING TO DEVELOP AND
ARE MOVING QUICKLY EASTWARD INTO THE REGION THIS AFTERNOON AND EARLY
EVENING. TORRENTIAL DOWNPOURS... FREQUENT CLOUD TO GROUND
LIGHTNING....SMALL HAIL...AND GUSTY WINDS ARE ALL OCCURRING WITH
THIS BATCH OF STORMS WHICH CONTINUE TO DEVELOP ALONG THE VERY ACTIVE
SUBTROPICAL JET STREAM NEAR THE GULF COAST. THIS ACTIVITY IS
EXPECTED TO CONTINUE TO DEVELOP AND EXPAND DURING  FOR THE NEXT
SEVERAL HOURS...WITH ADDITIONAL SIGNIFICANT FLOODING CONCERNS
POSSIBLE IN MANY AREAS. THUS FAR...THE BULK OF THE WORST WEATHER HAS
BEEN AFFECTING THE WESTERN FLORIDA PANHANDLE AND SOUTHEAST
ALABAMA...BUT THE STRONG STORMS ARE RAPIDLY SPREADING EASTWARD INTO
SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND THIS EVENING. OVER THE
COASTAL WATERS...WINDS AND BEGINNING TO INCREASE OUT OF THE SE AND
S...WITH 2 TO 4 FT SEAS EXPECTED TO SLOWLY PICK UP THROUGH THE
NIGHTTIME HOURS.

LONG TERM (FRIDAY THROUGH TUESDAY)...THE ACTIVE PERIOD CONTINUES...
THE EXTENDED BEGINS WITH A VIGOROUS UPPER AIR SYSTEM MOVING THROUGH
THE MIDDLE MISSISSIPPI VALLEY ON INTO THE OHIO RIVER VALLEY WITH A
COLD FRONT PROGRESSING THROUGH THE SOUTHEAST U.S. AT THE SAME
TIME...THE NEXT SHORT WAVE IS DIVING SOUTHWARD ALONG THE PACIFIC
COAST. BY SATURDAY NIGHT/SUNDAY MORNING...THE WESTERN SHORT WAVE HAS
BROKEN OUT INTO THE GREAT PLAINS WITH RETURN FLOW BEGINNING ALONG
THE NORTHEAST GULF COAST. THE GFS SUGGESTS THAT A WARM FRONT IS
DRAPED EAST-WEST ACROSS NORTH FLORIDA WITH PRECIP BEGINNING BY
SUNDAY MORNING. BOTH THE GFS AND EURO CONTINUE TO BE SIMILAR IN
THEIR SOLUTIONS WITH THE NEXT COLD FRONT PASSING THROUGH THE AREA ON
MONDAY. AS SOON AS WE THINK WE HAVE MORE THAN ENOUGH RAIN...THE NEXT
SYSTEM WILL BE MOVING THROUGH THE INTER MOUNTAIN WEST ON TUESDAY
WITH SIMILAR EXPECTED WEATHER IN OUR AREA ON WEDNESDAY AND THURSDAY
AS THE PREVIOUS 3-4 SYSTEMS. MAXIMUM TEMPERATURES THROUGH THE PERIOD
WILL NEAR NORMAL. MIN TEMPS WILL BE NEAR NORMAL OR SLIGHTLY ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  61  69  60  76  60 / 100  80  60  70  50
PANAMA CITY  63  68  60  76  59 / 100  80  60  70  40
DOTHAN       58  68  55  74  57 / 100  80  50  70  40
ALBANY       58  69  55  72  57 / 100  80  50  70  60
VALDOSTA     61  72  56  74  61 / 100  80  50  70  60
CROSS CITY   66  74  62  75  66 /  80  80  60  70  60

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
     CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
     GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
     MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
     THOMAS...TIFT...TURNER...WORTH.

FL...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
     ZONES: BAY...CALHOUN...COASTAL WALTON...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

GM...NONE.

&&

AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
Hazardous weather outlook, Mar 31, 3:53 AM CST, 20 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 AM EDT TUE MAR 31 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
553 AM EDT TUE MAR 31 2009 /453 AM CDT TUE MAR 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA FROM THIS
AFTERNOON THROUGH THURSDAY MORNING...

...HEAVY RAIN AND POSSIBLE SEVERE WEATHER EXPECTED TONIGHT INTO
WEDNESDAY AND AGAIN THURSDAY...

A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION BEGINNING LATE
THIS AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS MORNING OVER THE FLORIDA
PANHANDLE...SPREADING NORTHEAST ACROSS THE ENTIRE AREA BY EARLY
THIS EVENING. PERIODS OF HEAVY RAIN ARE EXPECTED TONIGHT WITH
RAINFALL ACCUMULATIONS OF 2 TO 3 INCHES BY MORNING...WITH LOCALLY
HEAVIER AMOUNTS. THIS WILL ONLY SERVE TO EXACERBATE THE ONGOING
FLOODING SITUATION ACROSS THE REGION.

IN ADDITION TO THE HEAVY RAINFALL...THERE IS A SLIGHT RISK OF
SEVERE STORMS TONIGHT. THE MAIN THREAT FROM THE STORMS IS EXPECTED
TO BE DAMAGING STRAIGHT LINE WINDS...WITH THE HIGHEST
PROBABILITIES IN THE EASTERN FLORIDA PANHANDLE.

MANY AREA RIVERS AND STREAMS REMAIN ABOVE FLOOD STAGE. REFER TO
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR THE LATEST
INFORMATION...OR REFER TO OUR LOCAL ADVANCED HYDROLOGICAL
PREDICTION SERVICE WEB PAGE AT

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE WET WEATHER PATTERN WILL CONTINUE THROUGH LATE THURSDAY AS A
SERIES OF STORM SYSTEMS IMPACT THE SOUTHEAST. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE DAY WEDNESDAY
INTO THURSDAY. ANOTHER ROUND OF POTENTIALLY HEAVY RAIN IS EXPECTED
THURSDAY AND THURSDAY NIGHT. STORM TOTAL PRECIPITATION AMOUNTS MAY
EXCEED 7 INCHES WITH LOCALLY HIGHER AMOUNTS. THIS WILL CONTINUE TO
WORSEN THE FLOODING SITUATION ACROSS THE AREA.

IN ADDITION...SEVERE STORMS WILL BE POSSIBLE THROUGH THURSDAY
NIGHT. THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THURSDAY
AFTERNOON AND EVENING...WITH DAMAGING WINDS...HAIL...AND TORNADOES
ALL A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

In the hours before

Local storm report, Mar 31, 6:33 PM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 PM EDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLOOD            5 S GREENVILLE          30.39N 83.64W
03/31/2009                   MADISON            FL   TRAINED SPOTTER

            WATER OVER THE ROAD ON HIGHWAY 221 AT INTERSTATE 10 NEAR
            THE TEXACO STATION.

&&

WOOL
Local storm report, Mar 31, 6:52 PM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 PM EDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     6 ESE GREENVILLE        30.43N 83.54W
03/31/2009                   MADISON            FL   TRAINED SPOTTER

            A LARGE TREE WAS DOWNED ON INTERSTATE 10 NEAR MILE MARKER
            245.

&&

WOOL
Local storm report, Mar 31, 6:55 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 PM EDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     2 N CRAWFORDVILLE       30.20N 84.37W
03/31/2009                   WAKULLA            FL   PUBLIC

            TREE WAS DOWNED ON CRAWFORDVILLE HIGHWAY NORTH OF
            CRAWFORDVILLE.

&&

WOOL
Local storm report, Mar 31, 8:49 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1049 PM EDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     5 ENE TALLAHASSEE       30.47N 84.20W
03/31/2009                   LEON               FL   BROADCAST MEDIA

            TREE DOWN ON MICCOSUKEE ROAD.

&&

MROCZKA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Washington

When
April 1, 12:00 AM CST to April 3, 12:00 AM CST
Where
Washington County, 2.25 mi WNW of Ebro to 1.41 mi WSW of Ebro
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.452, -85.905

Major flooding along the Choctawhatchee River closed roads along the Walton-Washington County line between Ebro and Bruce to the Choctawhatchee Bay, including the Steelfield and Bunker communities. Several homes were flooded. The river crested at 20.5 feet on April 2.

Flood, Madison

When
April 2, 12:00 PM EST to April 6, 6:00 PM EST
Where
Madison County, 4.9 mi ENE of Pinetta to 4.78 mi ENE of Pinetta
Cause
Heavy Rain
Property damage
$3.5 million
Reported by
Emergency Manager
Coordinates
30.626, -83.279

Moderate to record flooding along the Withlacoochee River closed several roads, including County Roads 145 and 150 east of Pinetta to the bridge. Many homes along the river were flooded, with evacuations on April 5 and 6. Oakhill Road flooded at 65 feet. Several dirt roads were washed out.

Flood, Madison

When
April 5, 8:00 PM EST to 10:30 PM EST
Where
Madison County, 5.55 mi NE of Lee to 5.47 mi NE of Lee
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
30.475, -83.245

An elderly man drowned outside his home near the Blue Springs boat landing on the Withlacoochee River.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Madison2009-04-0578MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200431, 200432, 200434.